Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 261, NWS Phoenix, AZ

August 28, 2022Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Aug 28, 2022, 2:37 PM PDT for Riverside County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2022, 2:37 PM PDT (21:37 UTC)
Expired
Aug 28, 2022, 6:45 PM PDT
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Riverside County, CA

The radar

The Yuma radar (KYUX), 156 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WGUS55 KPSR 282137
FFWPSR
CAC065-290145-
/O.NEW.KPSR.FF.W.0261.220828T2137Z-220829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
237 PM PDT Sun Aug 28 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 645 PM PDT.

* At 237 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain along Highway 177 5 miles north of Desert Center. Up to 
  1.5 inches of rain have fallen. Additional rainfall amounts up to 
  1 inch are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Riverside County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3371 11535 3374 11543 3381 11541 3385 11534
      3386 11525 3382 11522 3375 11529

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CK
3 follow-up statements
240 
WGUS75 KPSR 282200
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
300 PM PDT Sun Aug 28 2022

CAC065-290145-
/O.CON.KPSR.FF.W.0261.000000T0000Z-220829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
300 PM PDT Sun Aug 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT THIS 
EVENING FOR RIVERSIDE COUNTY...

At 300 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain along Highway 177 north of Desert Center. Up to 2 inches of 
rain have fallen. Additional rainfall amounts up to 1 inch are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Riverside County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3371 11535 3374 11543 3381 11541 3385 11534
      3386 11525 3382 11522 3375 11529

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CK
076 
WGUS75 KPSR 282300
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
400 PM PDT Sun Aug 28 2022

CAC065-290145-
/O.CON.KPSR.FF.W.0261.000000T0000Z-220829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
400 PM PDT Sun Aug 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT THIS 
EVENING FOR RIVERSIDE COUNTY...

At 400 PM PDT, Doppler radar indicated thunderstorms have produced 
heavy rain along Highway 177 north of Desert Center. Up to 2 inches 
of rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Riverside County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3371 11535 3374 11543 3381 11541 3385 11534
      3386 11525 3382 11522 3375 11529

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CK
542 
WGUS75 KPSR 290136
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
636 PM PDT Sun Aug 28 2022

CAC065-290146-
/O.EXP.KPSR.FF.W.0261.000000T0000Z-220829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
636 PM PDT Sun Aug 28 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM PDT THIS EVENING FOR 
RIVERSIDE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3371 11535 3374 11543 3381 11541 3385 11534
      3386 11525 3382 11522 3375 11529

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:57 AM PDT, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 28, 9:57 AM PDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
957 AM MST Sun Aug 28 2022

.UPDATE...18Z Aviation Discussion...

&&

.SYNOPSIS...
The weather pattern will shift into a drier regime with chances for
showers and thunderstorms lowering and migrating almost exclusively
to higher terrain regions. Storm activity early next week may be
extremely limited before better moisture possibly begins to return
towards the end of the week. Temperatures will gradually warm the
next few days and widespread moderate heat risk will develop by
Tuesday with highs nearing or exceeding 110 degrees.

&&

.DISCUSSION...
The monsoon will begin taking somewhat of a breather through early
next week with high pressure building northward, warming aloft
(and at the surface), and drier air. Drier mid-level air can
already be seen on WV satellite this morning spreading in from
the west and much of southern AZ & CA are cloud-free tonight.
Objective analysis still show sufficient moisture across the
region, much of it within the boundary layer with surface dew
points in the 60s and mean mixing ratios around 10-12 g/kg. So,
storms are still expected to develop today, but likely with
considerably less coverage than Saturday, especially across the
lower deserts. NBM PoPs are now under 10% for the lower deserts
west of southern Gila County. Hi-res ensemble members do still
support isolated development in some of the favorable terrain
areas like Table Top Mesa and the Kofas. Storms in Yavapai County
may also drift into parts of the northern Maricopa County
foothills. Despite the lower coverage, storms can still be intense
this afternoon. Parameters are still supportive of strong
downbursts with high DCAPE and the moisture levels and instability
values will support brief heavy rain. Average rain rates over 1
inch/hr will be possible, but storm motion may be to quick (~15
kts) for flash flooding to be a considerable risk.

The following couple days, through early next week, strong high
pressure will build north, with an H5 anticyclone eventually
centering near the Las Vegas area, and dry air will continue to
filter into the area. Global ensembles show PWATs may even dip
below 1 inch by Tuesday across South-Central AZ. So, storms will
become limited even across the AZ high terrain while rest of the
region basks in ample sunshine. There is a clear signal in global
models that a PV anomaly passing north of the area today and
Monday will cut off over NM and gradually retrograde its way west-
southwest through the rest of the week and possibly even
reinforced by another wave Wednesday into Thursday. Strong
northeasterlies and increased shear will likely develop between
this PV wave and the high to the northwest, beginning Wednesday.
This is a favorable Rim-to-Valley storm setup and the stronger
shear conceptually would support organized strong to severe storm
development. However, coming out of a brief hot and dry few days,
coverage of storms may and likely will still be limited and it
may be difficult for storms to survive off the high terrain. A
modest moisture return will help, but a capping inversion over the
lower deserts established during the early-week heat may be
difficult to overcome. NBM PoPs are meager at less than 10% for
the lower deserts through the end of the week and 10-20% for
Southern Gila County. This is still several days out and evolution
of the pattern and parameters can pave a different outcome more
favorable for storms reaching the lower deserts.

With the drying trend and strengthening high pressure early this
week, surface temperatures will be on the rise and could push
excessive levels by Tuesday. H5 will reach up to 593-595dm and 850
mb temps to around 30C by Tuesday. This will translate to surface
max temperatures nearing or exceeding 110F across most of the
lower deserts, including Phoenix. Max temps in Southeast CA may
even reach 112-115F Tuesday and Wednesday. Widespread Moderate
HeatRisk is expected with these temperatures and areas of High
HeatRisk are now showing up across Southeast CA on Wednesday,
which may end up warranting an Excessive Heat Watch. It has been a
good stretch without an Excessive Heat Warning. The last one was
over a month ago. Phoenix has not experienced a 110+ F high since
July 22. This is not anticipated to be record-breaking heat,
however, the Imperial Valley in CA is currently forecast to come
within a couple degrees of the record high on Wednesday (Forecast:
114F; Record: 116F in 1950). Considering the time between heat of
this magnitude extra precaution should be taken along with
increased messaging. Temperatures are expected to decrease a few
degrees after midweek, but remain near or a few degrees above
normal.

&&

.AVIATION...Updated 17z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Storm activity becomes mostly relegated to higher terrain areas
today with just a 5% chance or less of direct storm impacts and a
10-20% chance of a weak outflow boundary impacting the terminals.
Otherwise, westerlies are already returning to most terminals.
Westerly flow may be locally breezy (10-15kt) from time to time
this evening and tonight. Early tomorrow morning, expect
easterlies at IWA. PHX is likely to remain westerly with perhaps
some variability. Skies remain mainly clear.

Southeast California/Southwest Arizona including KIPL and KBLH:
No weather issues should exist through Monday morning under clear
skies. Southerly winds will generally be favored with diurnal
variations between SE and SW. A few gusts 15-20kt will be possible
during the late afternoon/evening hours.

&&

.FIRE WEATHER...
Storm chances will continue to decline through the next few days
becoming almost exclusively limited to the eastern AZ high
terrain. A few isolated storms will still be possible over the
lower deserts Today before the focus shifts to the high terrain.
Gusty winds and brief heavy rain will be possible with any storms.
Substantial drying through early this week will see afternoon
MinRH values falling to 15-25% as early as Monday and persist
through most of the week, while overnight MaxRH rebounds to around
40-60% most places. Apart from thunderstorms, winds will follow
familiar diurnal patterns.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict
AVIATION...Heil/Hodges
FIRE WEATHER...Benedict

In the hours before

Special weather statement, Aug 28, 2:09 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
209 PM PDT Sun Aug 28 2022

CAZ570-282145-
Chuckwalla Valley CA-
209 PM PDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of Riverside County
through 245 PM PDT...

At 209 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Desert Center. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Riverside County.

This includes CA Route 177 between mile markers 6 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3373 11521 3378 11538 3394 11531 3384 11509
TIME...MOT...LOC 2109Z 206DEG 4KT 3380 11529

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:50 PM PDTExcessive Heat WatchPSRImperial, Riverside, San Bernardino21 hr
Aug 28, 2:42 PM PDTSevere Thunderstorm WarningPSRRiverside18 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.